High-dose intravenous immunoglobulins (IVIGs) are increasingly used to treat inflammatory and/or autoimmune disorders. In dermatology, they provide therapeutic benefit in Kawasaki disease and certain cases of dermatomyositis. While most adverse effects following IVIG treatment are not severe, occasionally more severe adverse effects occur, including anaphylactic reactions and acute, usually transient, renal failure.
We report 4 cases of a characteristic severe extensive eczematous reaction that occurred approximately 10 days after IVIG infusion for polyradiculoneuritis. In all cases, onset was characterized by dyshidrotic lesions on the palms, rapidly followed by pruriginous maculopapular lesions involving the whole body. All patients were treated with topical and/or systemic steroids, and complete resolution of skin lesions was observed within 1 month. To date, 33 cases of cutaneous rash following IVIG infusion have been reported in the literature, mostly in neurology journals, and the features are identical to those reported herein.
Severe eczematous skin reaction with a characteristic initial localization to the palms and/or soles that then extends to the rest of the body is a rare but characteristic adverse effect of high-dose IVIG therapy. Although the precise mechanism of this cutaneous eruption remains to be elucidated, its occurrence within days of IVIG infusion, its characteristic distribution at onset, and its clinical course should be recognized by dermatologists.